- With Mayo Clinic diabetes educators
Nancy Klobassa Davidson, R.N., and Peggy Moreland, R.N.read biographyclose window
Nancy Klobassa Davidson, R.N., and Peggy Moreland, R.N.Nancy Klobassa Davidson and Peggy Moreland
Nancy Klobassa Davidson, R.N., B.S.N, C.D.E
Nancy Klobassa Davidson is a registered nurse who has worked in diabetes education for 17 years. She is a certified diabetes educator (C.D.E.) and is currently in graduate school working on a Master of Science in nursing (M.S.N.) and health care education.
Nancy works with adults who have type 1, type 2 and other forms of diabetes. Nancy is coordinator of the Diabetes Unit's intensive insulin therapy program within the Division of Endocrinology, Diabetes, Metabolism, & Nutrition at Mayo Clinic in Rochester, Minn. Nancy has worked extensively with insulin pump therapy and continuous interstitial glucose sensing.
Peggy Moreland, R.N., M.S.N.
Peggy Moreland is a certified diabetes educator (C.D.E.) in the Division of Endocrinology, Diabetes, Metabolism, & Nutrition at Mayo Clinic in Rochester, Minn.
Peggy graduated with a Master of Science in Nursing and Health Care Education from the University of Phoenix and is a member of the American Association of Diabetes Educators and the American Diabetes Association. A certified diabetes educator (C.D.E.), Peggy enjoys working with patients to set and achieve diabetes self-management goals.
- Managing diabetes in the winter
Dec. 3, 2013
- Diabetes after pancreatectomy
Oct. 24, 2013
- Diabetes: Take baby steps toward healthy lifestyle changes
Oct. 11, 2013
- Diabetes and weight loss: Tips for success
Sept. 26, 2013
- Balancing insulin, medication and exercise
Sept. 13, 2013
Living with diabetes blog
Aug. 19, 2011
Avoiding hypoglycemia unawareness
By Nancy Klobassa Davidson, R.N., and Peggy Moreland, R.N.
Hi fellow bloggers,
Last week I shared with you a patient story about "hypoglycemia unawareness" — a condition in which a person with diabetes doesn't experience the usual warning symptoms of hypoglycemia. This week I'd like to share some risk factors and possible treatment strategies for such hypoglycemia unawareness.
Long-standing type 1 diabetes. Reduced awareness of hypoglycemia is common among people who have long-standing insulin-dependent diabetes. Many of those who've had diagnosed diabetes for 15 to 20 years report having lost their ability to perceive low blood glucoses and to often failing to treat and prevent severe hypoglycemia.
Severe hypoglycemia is an episode in which the person with diabetes is unable to treat him or herself and needs the assistance of another person. This includes prompting by a relative or friend to drink juice or eat.
Being an older adult and having type 2 diabetes. There also have been an increasing number of hypoglycemia unawareness episodes in those with type 2 diabetes; adults older than 65 seem to be most at risk.
Strict avoidance of hypoglycemia. Strict avoidance of hypoglycemia for several weeks to months can restore at least partial awareness of warning symptoms. Strategies for avoiding hypoglycemia when you have hypoglycemia unawareness or don't experience the warning symptoms include:
- Aim for a higher blood glucose target
- Try to more accurately count carbohydrates
- Avoid overcorrection or stacking of insulin doses
- Test your blood glucose and adjust your insulin dose more frequently
- Consider blood glucose awareness training education programs to help you learn to identify new symptoms and improve recognition
- Consider a personal continuous glucose monitor (CGM) that sounds an alarm when your glucose gets too low
- Consider a service dog that can recognize low blood glucose
Glucagon for emergencies. Glucagon is the treatment of choice if someone with diabetes is unconscious or unable to swallow. The length of time a person is unconscious, is more of a concern than how low the blood glucose number is.
Ask your health care provider for a prescription for Glucagon or GlucaGen and for instructions on how to use it. Instruct your family members or friends on how to use this in an emergency and on how to access the emergency response team, such as calling "911."
Have you lost any awareness of symptoms of low blood glucose? How have you coped?
Regards, and have a good week.